Drought, Baker
- When
- August 1, 12:00 AM EST to August 14, 11:59 PM EST
- Where
- Baker forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.326, -84.445 (the zone’s center; the record gives no point)
Drought conditions improved to below D2 status across the counties listed by the middle of August.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Drought conditions improved to below D2 status across the counties listed by the middle of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 31, 8:41 PM EST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 941 PM EDT Tue Jul 31 2012 .NEAR TERM [Through Tomorrow Morning (Updated as of 0140Z)]... The upper level pattern remains consistent this evening with deep layer ridging over the western two thirds of the country and deep layer troughing over the eastern third of the country. Embedded within the western periphery of the trough are, and have been, multiple weak to moderately strong impulses diving south through the Ohio and Tennessee Valleys, into the southeast. Closer to the surface, much of the eastern U.S. is dominated by a rather weak pressure pattern, with the subtropical ridge spreading from the western Atlantic into the northern Gulf of Mexico. The aforementioned pattern favors Mesoscale Convective Systems (MCS; or a large complex of storms) riding from north to south along the pathways taken by the upper level impulses. At this hour, a scattering of storms can be found across the Alabama/Georgia border, north along the Appalachian Mountain Chain. The most daunting storms are found in southern Indiana, and along the Central Appalachians. Model consensus, is that instability, mid-level lapse rates, deep layer shear and deep layer wind speed will all be on the decrease overnight. These are all parameters necessary for the sustainability of MCSs. Thus, confidence is rather high that storms to our north will weaken substantially before reaching our local area overnight. Have included a slight chance for showers across our Georgia and Alabama counties after 2AM EDT for any residual storms that navigate this far south. The main concern for us overnight, will be the development of showers and thunderstorms along the Gulf Coast in the low-level convergent flow regime. However, there is not a single piece of guidance that is handling the magnitude of the low-level southwesterly flow well. Guidance is overdoing the magnitude, thus overdoing the convection (theoretically). The amount and magnitude of the storms is highly dependent on the strength of the convergence, thus confidence is low as to the coverage of storms expected along the coast overnight. Nevertheless, mariners and coastal residents should expect at least some thunderstorm development overnight, with a threat for waterspouts. The forecast for tomorrow will become more clear as the several variables above play out through the night. Tomorrow afternoon will likely be a largely disturbed pattern with storms organizing around mesoscale boundaries from overnight offshore convection, as well as remaining boundaries from decaying MCSs to our north. Since we do not expect an organized MCS overnight, the cirrus canopy should diminish through the night and allow for enough heating tomorrow afternoon for the seabreeze fronts to develop. Keeping in mind the complex forecast, we surely do not expect "pure" seabreeze driven convection, but the seabreeze should play some role and is expected to remain pinned near the coast in the deep northwesterly flow regime. Thus, as advertised, the highest PoPs tomorrow are across north Florida, decreasing to the north across S.E. Alabama and S. Georgia. The threat for severe weather will exist again tomorrow, with the best chance across north Florida, west of the Aucilla River. The main threat with any severe storms that do develop will be damaging winds and marginally severe hail. The temperature forecast tomorrow is highly dependent on the coverage of storms. However, it is expected to remain warmer to our north (in the middle 90s) and cooler across north Florida (lower 90s). && .SHORT TERM [Through Thursday]... This challenging forecast trend continues across our region for Thursday. On Thursday expect a more typical summertime distribution with the PoPs...low in the morning and then increasing to about 50 percent in the afternoon nearly regionwide. This would be more typical of a variable flow pattern for the sea breeze. Our region will still reside in a weakness between two ridges (one to the west and one to the east) and thus remain in a favorable location for afternoon convection. A slight warm up is expected for Thursday with highs warming into the mid 90s. Lows overnight are still expected to remain in the mid to upper 70s. && .LONG TERM [Thursday Night through Tuesday]... By Friday upper level pattern consists of a ridge over Texas and ridging over the Atlantic. Flow across the CONUS will be mainly zonal above the aforementioned ridge with a small trof exiting the Atlantic coast near the Carolinas. GFS model is hinting that some MCS features may continue to develop as they have over the past few days and ride the ridge and enter our western CWA on Friday. As the Atlantic ridge strengthens and pushes farther west our prevailing flow will become more southerly. PoP chances will be near climatological. By Monday a Low pressure system begins to move through the Great Lakes as it propagates towards the East Coast accompanying trough moves through our northern CWA which could lead to enhanced rainfall chances. Through the extended period Max/Min temps will remain near climo with Highs in the lower to mid 90s and lows in the middle 70s. && .AVIATION [Beginning 02Z Wednesday]... With an early start to the convection at the Terminals earlier today, due to a strong MCS which pushed south-southeastward from Central AL Tuesday morning, the showers and storms tapered off and ended much faster than on Monday. Since there is likely to be less in the way of lingering mid-upper level cloud debris across the region tonight, believe there is a greater probability of more widespread MVFR conditions (with IFR at VLD) at the Taf sites overnight. Difficult fcst for timing and convective coverage this period, with much of the Global and Hi-Res Guidance showing lower chances for showers and storms. Therefore, decided on Prob30 groups for this package at all sites, some beginning during the morning hours. However, after just examining the latest local 23Z WRF and 22Z HRRR runs the convection could begin earlier than expected with some potential for a weaker MCS. && .MARINE... West to southwesterly winds are expected overnight through Wednesday. The strength of the winds are a bit uncertain right now, but will likely remain below headline criteria. Winds will diminish on Thursday as the overall pattern becomes less disturbed. && .FIRE WEATHER... Relative humidity levels are expected to remain above critical thresholds for the next several days, so red flag conditions are not expected. && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Harrigan SHORT TERM...Harrigan/Godsey LONG TERM...Fournier AVIATION...Gould MARINE...Harrigan/Godsey FIRE WEATHER...Wool
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1025 PM EDT TUE JUL 31 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-020230- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1025 PM EDT TUE JUL 31 2012 /925 PM CDT TUE JUL 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS PRIMARILY SOUTH GEORGIA TONIGHT ASSOCIATED WITH A DECAYING MCS. SEVERE THUNDERSTORMS ARE NOT EXPECTED IN THIS AREA. ELSEWHERE...SCATTERED STORMS ARE EXPECTED TO DEVELOP ACROSS OUR COASTAL WATERS TONIGHT. ISOLATED WATERSPOUTS WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED STORMS ARE EXPECTED ON WEDNESDAY ALONG MESOSCALE BOUNDARIES AND THE SEABREEZE FRONT. SEVERE STORMS ARE POSSIBLE...ESPECIALLY WEST OF THE AUCILLA RIVER. THE MAIN THREAT WILL BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL. MORE TYPICAL SEABREEZE CONVECTION WILL DOMINATE BEGINNING THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE URGED TO KEEP UP WITH CURRENT WEATHER CONDITIONS AND ACTIVATE AS NECESSARY. HARRIGAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1107 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM LIGHTNING 5 SE SANTA ROSA BEACH 30.33N 86.18W
07/31/2012 WALTON FL FIRE DEPT/RESCUE
A DUPLEX HOME ALONG GULF SHORE DRIVE EXPERIENCED A
LIGHTNING STRIKE TO THE ROOF AND SUSTAINED MODERATE
DAMAGE.
1000 AM LIGHTNING 4 SSE SANTA ROSA BEACH 30.34N 86.21W
07/31/2012 WALTON FL FIRE DEPT/RESCUE
AN UNOCCUPIED BEACH HOUSE WAS HIT BY LIGHTNING ON E ST.
LUCIA LANE. THE HOUSE SUFFERED SIGNIFICANT FIRE DAMAGE.
&&
DVDThe national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396924, 396925, 396926, 396927, 396928, 396929, 396930, 396931, 396932.